(214) 651-6100
1-800-ATTORNEY (toll-free) Dallas Personal Injury Lawyers
Send us an email! Call us!
by Staff - December 17, 2013


You are right to be concerned. Sudden changes in personality are usually a sign that something is wrong, and our Dallas nursing home abuse attorneys urge you to take action on all cases of elder abuse.

Your first step is to designate a notebook in which you will record the date, observations about your mother, the names of anyone you speak with about her condition, their contact information, and any notes about your conversations. This information will help you get accountability if you find your mother is being overmedicated.

Before taking further action, talk to the nurse that takes care of your mother. Ask if there have been any changes in your mother’s habits or daily routines. Has her diet changed? Is she eating less? Is she drinking enough fluids? Have her toilet habits changed?  Is she having mobility problems? If there have been dramatic changes, ask if she has seen a doctor. If not, make an appointment.

Next, speak to the nursing supervisor at the nursing home. Ask if there have been any changes in your mother’s health. Ask whether she is taking any new medications and if an “as needed” medication has been administered. If it has, find out why. Ask that in the future you be notified about any health changes that result in a change of medication. Ask for a copy of your mother’s medical records.

Talk to your mother’s doctor about your concerns. Your mother may simply need her medications adjusted.

On the other hand, it is possible that your mother may have been given medication as a chemical restraint. Chemical restraints refer to any drug given for the purpose of controlling behavior. These drugs are also known as “psychopharmacologic agents,” “psychotropic drugs,” or “therapeutic restraints” and include Midazolam, Diazepam, and Haloperidol. The drugs are meant to be used in emergency and psychiatric situations in order to calm disruptive patients who pose a danger to themselves or others. Unfortunately, many nursing homes use chemical restraints to restrict the movement of a patient or to sedate the patient in order to ease the staff workload or to compensate for understaffing. This is a dangerous practice.  Psychotrophic drugs can have dangerous side effects.  The FDA estimates that nearly 15,000 elderly adults die each year from the unnecessary use of chemical restraints.

You can read more about the use of chemical restraints in our article, “nursing home overmedication,” or request a free copy of our report titled Warning Signs of Nursing Home Neglect and Abuse.

If you believe your mother is being given chemical restraints, you should consult with a Dallas elder abuse lawyer. We can help you take the next steps. Please call the Rasansky Law Firm at 1-877-405-4313.

Write a comment:


Your email address will not be published.

Copyright © 2016 Rasansky Law Firm - Dallas Personal Injury Lawyers. All Rights Reserved.